For some years scientists have been making the connection between drug reactions and the foods we eat. A good example of this is milk taken at the same time as some antibiotics preventing the full absorption of the drug if they are ingested at the same time.
Scientists at the Lawson Health Research Institute have fully researched citrus fruits and the effects they can have on drugs. Their findings have been published in the Canadian Medical Association Journal.
Some citrus fruits contain furanocoumarins, limes, Seville oranges and grapefruit all contain furanocoumarins, with grapefruit having the highest level of the chemical. Reported adverse effects from eating grapefruit, or drinking its juice whilst taking many classes of drugs has risen year on year for almost a decade, and although the numbers of reactions reported are still only in the 100′s per year doctors and scientists believe this is only the tip of the iceberg. They hope that the research will make those in the clinical environment more aware of the food/drug interactions pose.
The furanocoumarins wipe out an enzyme that is responsible for breaking down drugs in the stomach and digestive system. once the enzyme can no longer do this far more of the drug escapes from the digestive system in its original form and hits the liver and the kidneys, the areas where most drugs are excreted, with a much higher dose than the organs can cope with.
Dr David Bailey, one of the researchers said in an interview with the BBC:
“one tablet with a glass of grapefruit juice can be like taking five or ten tablets with a glass of water….so you can unintentionally go from a therapeutic dose to a toxic dose just by consuming grapefruit juice”
Felodipine, a blood pressure drug was found at levels three times higher in patients who drank grapefruit juice at the same time as taking the medication. The side effects are wide and varied depending on the drug in question but they include stomach bleeds, changes to heart rhythm, kidney damage, liver damage and sudden death.
The classes of drugs affected by furanocoumarins are also varied. Blood pressure medication, chemotherapy drugs, cholesterol lowering statins and immunosuppressant drugs given after transplant surgery have been implicated so far but the research continues to find others.
Dr Bailey is concerned that not enough primary health care providers are aware of the issue and therefore will not enquire what type of diets patients eat, or investigate fully dietary aspects should the patient suddenly fall seriously ill.
Given that few doctors seem to know about this let’s hope that the work of Dr Bailey and his team is well publicised. In the event that you are prescribed medication I urge you to bring this up and ask you doctor if the drugs you have been given are affected by the furanocoumarins found in citrus fruit.
It seems ironic that when so many people with high blood pressure and high cholesterol are told to eat a diet high in fruit and fibre that some of the produce they may well eat on a daily basis could cause them harm.
IF YOU ARE IN DOUBT TALK TO YOUR DOCTOR.